Pernicious Anaemia Society

Is intense whole arm pain normal after b12 loading shot?

Hey everyone! I’m new to pas having only just been diagnosed the week before xmas.

I got my first loading dose on Monday and boy did it hurt going in! But after I had a burst of energy.

Today however, the shot barely hurt but half an hour later I got a shooting pain down my arm and around my elbow, it’s now spread into my armpit but it doesn’t really go down to my wrist it’s mainly upper arm and armpit but it’s slightly creeping into my neck and shoulder. It is a very heavy, achy pain but it really dose hurt. I also feel ill. Stomach grumbling cramps, whole body is aching, extremely tired, bad headache and a bit anxious.

My mum said she thinks it’s just a normal reaction but I just wanted to see if anyone else has ever had this heavy, achy pain in the upper arm going into the armpit and shoulder ? I do think it gets worse depending how I’m sat

Does the b12 shots start making you feel worse like it has me before it makes you feel better?

Thank you :)

5 Replies
oldestnewest

Yes it's happening to me... Under arm pain towards elbow.. Upper part of shoulder. Very intense pain.

Reply

Hi FinalHeaven26 It is not uncommon for some symptoms to appear to get worse before they get better as the B12 starts repairing the damage done to your nervous system and your brain starts getting multiple messages from part of the body it had "forgotten about" or lost contact with.

I sometimes liken it to a badly tuned radio on which you have turned the volume up high trying to catch the programme you want when all of a sudden the signal comes in loud and clear and the blast nearly deafens you.

A lot will depend on the severity and longevity of your B12 deficiency as to how long before there is no further improvement or recovery.

Some symptoms will "disappear" quite quickly whereas others may take months or even years. There is no set timescale as we are all different.

If you can get to see a doctor please also ask him/her to check your Folate level as this and B12 help your iron to make red blood cells and to function properly

in your body.

As to the pain "going in" it may be that the needle caught a nerve or vein plus the fact that you were probably a little tense and nervous. I have had that pain on but a handful of occasions in the over six hundred B12 monthly injections given since 1972.

I am not a medically trained person but I've had P.A. (a form of B12 deficiency) for more than 45 years.

I wish you well

.

1 like
Reply

Hi,

PAS (Pernicious Anaemia Society) can offer support and info about PA. They may be able to point you to info about after effects of B12 jabs.

pernicious-anaemia-society....

PAS tel no +44 (0)1656 769 717 answerphone

Based in UK but has members from around the world. Membership costs £20 for a year.

pernicious-anaemia-society....

If you're in UK, there are several PAS local support groups which are a chance to talk to people who understand.

pernicious-anaemia-society....

B12d.org has support meetings near Durham for people with B12 deficiency.

b12d.org/

B12 Deficiency Info organises occasional B12 Cafe meetings in Leicestershire.

b12deficiency.info/

B12 books I found useful

"What You Need to Know About Pernicious Anaemia and Vitamin B12 Deficiency" by Martyn Hooper

Martyn Hooper is the chair of PAS (Pernicious Anaemia Society). Book is up to date with UK B12 guidelines.

"Living with Pernicious Anaemia and Vitamin B12 Deficiency" by Martyn Hooper

Has several case studies.

"Could it Be B12; An Epidemic of Misdiagnoses" by Sally Pacholok and JJ. Stuart (USA authors)

Very comprehensive book about B12 deficiency with lots of case studies.

"got my first loading dose on Monday"

How many loading doses are you having and how often will you have injections after loading doses?

Do you have any neurological symptoms eg tingling, pins and needles, memory problems, balance issues, tinnitus, tremors etc?

UK B12 treatment

for B12 deficiency without neuro symptoms is 6 loading jabs over 2 weeks followed by a jab every 3 months

for B12 deficiency with neuro symptoms present, it is a B12 loading jab every other day for as long as symptoms continue to get better (could mean loading jabs for weeks even months) then a jab every 2 months

UK b12 documents

BMJ B12 article

bmj.com/content/349/bmj.g5226

BSH Cobalamin and Folate Guidelines

b-s-h.org.uk/guidelines/gui...

Flowchart from BSH Cobalamin and Folate Guidelines

stichtingb12tekort.nl/weten...

BNF British National Formulary Chapter 9 Section 1.2

bnf.nice.org.uk/drug/hydrox...

cks.nice.org.uk/anaemia-b12...

I am not medically trained.

Reply

Hi, sorry to hear you're in pain. My first jab was pretty painful and my arm ached for a week until the next one ( was on every other day shots, but it started just before Easter so had to wait a week), but didn't really feel anything from the rest.

I've been having them monthly for nearly 2 years and only occasionally feel a slightly stiff arm feeling,had pins and needles in my hand/arm occasionally, but generally very mild.

They do say try hard to relax your arm as that can make a difference. I also remember reading that some people feel the liquid going in more if it's straight from the fridge. Having said that I used to sometimes think those injections would work better than some that had been sitting out longer, or maybe it was purely coincidence? I tend to get a first thing appointment now, so I know its been out of the fridge just a little while!

Hoping your next one is better, take care...

Reply

Hey thanks everyone for your replies they helped me so much to cope and understand I’m not alone.

I found a little trick that actually worked with the numbness, after a b12 your potassium level can drop considerably so I ate a banana after my third shot, a pretty big one though not a small one, and my goodness the difference was unbelievable ! It still hurt but I had barely any numbness compared to my first two shots!

I know my folate will be low, I was on methotrexate for years for RA. That lowers it a lot

My third shot again the nurse said like the second one the first nurse will have put the liquid in too fast. Both the second nurse and third went very very slowly and I barely felt a thing

Thank you everyone for your help !

Reply

You may also like...